MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NAIL PROX DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. NAIL PROX DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71751131
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/12/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during inspection, it was noticed that the nail prox drop is coming apart, guide was not targeting the nail.The procedure was finished using the same device.There was a delay less than or equal to 30 minutes.No harm to the patient reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is worn with scratches on the surface.The device shows signs of extensive use.A functional evaluation confirmed that this device was paired with mating part mechanism and does not function as intended.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A dimensional inspection confirmed that the returned complaint part is 10 years old and exhibits signs of significant wear/usage.Normal, repetitive use of the product has caused the epoxy/adhesive, which holds the two parts of the drop together, to break down and come loose, allowing for the drop to come apart as described in the notes.Nothing dimensional appears to be out - with the one part not staying inside of the other, it can shift and cause the nail not to target correctly.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NAIL PROX DROP
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10979056
Report Number1020279-2020-07295
Device Sequence Number14058417
Product Code HSB
UDI-Device Identifier03596010515438
UDI-Public03596010515438
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71751131
Device Catalogue Number71751131
Device Lot Number11LCL0002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2020
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer05/15/2021
Initial Report FDA Received Date12/09/2020
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1